Tornadoes · United States · Alabama · 2018
EF1 tornado, Aspel to Larkinsville, Alabama, November 6, 2018
From Aspel to Larkinsville, this EF1 tornado ran 3.9 miles across Jackson County on November 6, 2018, touching down at 2:35 AM CST and reaching 215 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 6, 2018
- Touchdown
- 2:35 AM CST (08:35 UTC)
- Lifted
- 2:46 AM CST (08:46 UTC)
- On the ground
- 11 minutes
- Path length
- 3.9 miles (6.2 km)
- Path width
- 215 yards (197 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 34.617, -86.170
- Lift-off point
- 34.631, -86.104
- Record number
- 1811060235-01
The damage survey
28 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- tombstone knocked over pointing east
- branches on ground pointing NNE
- View multiple trees uprooted from HWY 72 lookiing north.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of strong to severe thunderstorms moved east through across all of north Alabama during the late evening hours of the 5th and early morning hours of the 6th. Three tornadoes occurred in Colbert, Lauderdale and Jackson Counties. There were also a few other reports of damaging winds. In the Shoals, rainfall of 1-1.5 inches fell in an hour or less, producing multiple reports of brief flash flooding in Tuscumbia and Sheffield.
A tornado touchdown occurred on the lee side of an east-northeast facing ridge, south of U.S. Highway 72 off Jackson County Road 226. The main damage indicators were a mix of hard and soft wood trees, with a degree of damage ranging from large snapped branches to uproots and snapped trunks. The tornado appeared to slightly intensify near the intersection of U.S. Highway 72 and CR 110. Multiple large, healthy, and deeply rooted hard wood trees were uprooted. Maximum winds were estimated at 105 mph. The torando crossed U.S. Highway 72 and tracked down CR 110 shearing off numerous the upper half of tree tops. Numerous trees were observed uprooted and snapped along a path leading up to North Sauty Creek. In this location, outside of tree damage, a small farm house and shed were completely destroyed and a large horse trailer was overturned. From U.S. Highway 72 looking north, continued tree damage was observed across North Sauty Creek and through Sauty Bottoms. The tornado likely lifted near Roberts Road at State Highway 79, where only small limb damage was observed on the western base of July Mountain.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Nov 5, 11:21 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Nov 5, 11:21 PM CST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1121 PM CST Mon Nov 5 2018 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 920 PM CST Mon Nov 5 2018 Squall line is coming more together now across west TN into NE MS this Mon evening. Developing line is still fairly linear at this point, although as the QLCS becomes more organized over the next couple of hrs, it should begin to show more bowing segments as the airmass continues to destabilize. Tornado Watches are in effect across portions of west/mid TN into north MS and will likely be issued for the cntrl TN Valley in the next hr or so. Main wx threats with the oncoming squall line continue to be damaging winds, large hail and tornadoes. The line should make its way across the area thru the overnight period and begin to exit NE AL heading into the daytime hrs Tue. Trailing cold front will also make its way thru the area shorty after the squall line, exiting NE AL to the east Tue morning. The wx should quickly improve in the wake of the frontal passage Tue morning, with rainfall tapering off just in time for Election Day. Only major change to the ongoing forecast was to have POPs mirror the movement of the squall line to the east during the overnight period. .SHORT TERM...(Tuesday through Wednesday) Issued at 310 PM CST Mon Nov 5 2018 Shower activity will quickly end from west to east across our eastern areas after daybreak Election Day Tuesday, as the QLCS and front head east of the region. Air temperatures behind the front are not that much colder, with highs on Tuesday rising to around 70. This also big picture wise will help tamp down overall storm strength. In a trough dominated mid/upper level pattern into the midweek across the greater North American domain, another system forming to our west will bring more chances of showers for the midweek. Upglide and moisture with this next system, along with minimal shear could bring an isolated thunderstorm in as well. Cooler air filtering in from the west will result in a cooler mid week, with high temperatures only in the low/mid 60s. .LONG TERM...(Wednesday night through Sunday) Issued at 310 PM CST Mon Nov 5 2018 The extended portion of the forecast begins Wednesday night with a disturbance moving through relatively zonal H5 flow. This will have sparked some shower activity across the area during the day Wednesday, with activity tapering off from NW to SE through the day. Lows Thursday morning will bottom out in the lower/middle 40s before yet another disturbance affects the area later in the day. This lobe of vorticity will precede a deepening H5 trof diving SE from the Upper MidW. While scattered showers are possible Thursday, a more widespread rain event arrives the next day as the upper trof deepens and becomes negatively tilted across the Great Lakes. A sfc low will strengthen across the OH Valley and drag a cold front across the area late in the day Friday, bringing upwards of 0.75" of rainfall to the region once again. High pressure at the sfc builds into the area for the weekend, with dry and unseasonably cold temperatures expected. After daytime highs Friday only topping out in the lower/middle 50s, lows Saturday morning will fall into the lower to middle 30s. Some moderation of temps is expected by Saturday afternoon with highs climbing into the lower 50s. A colder morning is expected Sunday morning with temperatures at or slightly below freezing. As a result, widespread frost is expected both mornings, with the potential for a Freeze Warning possible Sunday morning (as of this moment). Will continue to monitor this threat and will issue appropriate products as necessary as the window of time for that nears. Beyond the weekend, another (mostly dry) cold front will push through the area on Monday, with another sfc high building into the area from the NW. Have only included SCHC PoPs for this time period for now, but this may need adjusting as we head through the week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1121 PM CST Mon Nov 5 2018 Squall line will move ewd across north AL heading into the overnight hrs, and impact the KMSL terminal around 06-07Z and the KHSV airport near 08-10Z. Reduced cigs/vis are likely within this line of tsra, along with vrb winds gusting near 40kt at times. The line will then move east of NE AL by Tue morning along with the passage of a cold front, with cloud cover diminishing across the area. South winds around 15-17kt with higher gusts ahead of the front will also diminish with the passage of the front. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...RSB LONG TERM...12 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 314 PM CST Mon Nov 5 2018 ALZ001>010-016-TNZ076-096-097-061200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 314 PM CST Mon Nov 5 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A line of strong to severe thunderstorms will move across the Tennessee Valley late tonight through early Tuesday morning. Isolated severe storms may also develop ahead of this line late this evening. Widespread damaging winds of 60 to 70 MPH are likely and a few tornadoes are possible. A lesser chance for large hail is also possible. The threat for severe storms will be highest for northern and western portions of the area. Storms will exit the area quickly to the east by sunrise or shortly thereafter in northeastern Alabama. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Cold temperatures will filter into the area for late this week, with the potential for widespread frost and freezing temperatures Saturday and especially Sunday mornings. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested tonight into early Tuesday morning. 12
In the hours before
Local storm report, Nov 6, 12:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG 9 NW UNDERWOOD-PETERSVI 34.96N 87.81W
11/05/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN AT CR 85 AND CR 261.
&&Local storm report, Nov 6, 1:11 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 2 ENE LYNCHBURG 35.30N 86.33W
11/06/2018 MOORE TN EMERGENCY MNGR
TREES DOWN AT PLEASANT HILL ROAD AT JACEY
LANE.
&&
KULALocal storm report, Nov 6, 1:14 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND DMG 7 W UNDERWOOD-PETERSVIL 34.86N 87.81W
11/05/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON CR 235 IN OAKLAND.
&&Local storm report, Nov 6, 1:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM TORNADO 1 NE ESTILL SPRINGS 35.28N 86.11W
11/06/2018 FRANKLIN TN EMERGENCY MNGR
TREES AND POWER LINES DOWN ON BETH PAGE
ROAD. TORNADO DEBRIS SIGNATURE (TDS)
ASSOCIATED WITH THIS DAMAGE.
&&
KULALocal storm report, Nov 6, 1:57 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM TORNADO 1 NE ESTILL SPRINGS 35.28N 86.11W
11/06/2018 FRANKLIN TN AMATEUR RADIO
TREES AND POWER LINES DOWN ON BETH PAGE
ROAD. TORNADO DEBRIS SIGNATURE (TDS)
ASSOCIATED WITH THIS DAMAGE.
&&
KULALocal storm report, Nov 6, 2:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 AM CST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 6 SSE LYNCHBURG 35.20N 86.31W
11/06/2018 MOORE TN EMERGENCY MNGR
A TREE WAS PARTIALLY BLOCKING STATE HIGHWAY
50 NEAR THE FRANKLIN COUNTY LINE.
&&
KULAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
8.6 hours before the tornado, 171 km from the path. November 6, 2018.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 82 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Scottsburo (4A6), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the touchdown began at 08:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 6, 2018
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 6 | 12:16 AM CST | EF2 | Bedford, TN | 10.5 | 150 | 1 | 3 | $3.8 million |
| November 6 | 12:18 AM CST | EF0 | Colbert, AL | 1.2 | 75 | |||
| November 6 | 12:50 AM CST | EF1 | Cannon, TN | 8.7 | 350 | $125,000 | ||
| November 6 | 1:16 AM CST | EF2 | Franklin, TN | 29.4 | 500 | $825,000 | ||
| November 6 | 1:24 AM CST | EF0 | Oktibbeha, MS | 6.6 | 100 | $60,000 | ||
| November 6 | 1:29 AM CST | EF0 | White, TN | 4.0 | 150 | $15,000 | ||
| November 6 | 1:39 AM CST | EF1 | Grundy, TN | 15.2 | 700 | $250,000 | ||
| November 6 | 2:17 AM CST | EF1 | Lamar, AL | 1.0 | 115 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.